Vigabatrin may be causing changes on the ERG.

I got a really aggravating phone call yesterday. It was the opthalmologist’s office after they reviewed Connor’s ERG from last Friday. Connor is supposed to undergo a sedated ERG every three months (description here) because he is on vigabatrin- a powerful seizure medication with the potential side effect of loss of peripheral vision. He was on it for nine months previously for infantile spasms. We weaned him off and began to see increasing seizure activity–complex partials, which vigabatrin is also used for. So we went back on it. Connor had two ERGs the first time around. Being that it is sedated and requires an IV, it is no simple procedure. It is handled by day surgery. So we didn’t adhere to the every three months suggestion. We chose not to have an exit ERG when we stopped because the first two ERGs showed no change or issues. We figured at that point, why put him through that, when it won’t change anything? Even if there had been some changes to his vision, he wasn’t having issues and it can’t be corrected. We had no reason to think there were any issues anyway. While there are definitely some stories of kids with some loss of peripheral vision, the stories of no issues seem to outnumber them. That is purely anecdotal by the way–not evidence based–just my experience online. So we don’t know if this occurred last time we were on it, or in the short amount of time this round.

I was so sure we would never have an issue. But the eye doctor reports “minor changes” likely related to the vigababtrin. The neurologist’s office referred to them as “early signs” that the vigabatrin is causing changes. That’s as much as I know. Connor’s primary neurologist is out of the office until Thursday, but we actually already had a followup scheduled Friday morning anyway, so at that point we will have to discuss our options.

Connor is not going blind, to be clear, but nobody wants to see any damage to their child’s vision. But I’m so frustrated. We’re seeing improved seizure control since restarting vigabatrin. Control we couldn’t get with Keppra or adding Onfi, and Trileptal was a total fail. Phenobarbital was used early on, but needed other meds added and is not the drug I want him on anyway. He was on Dilantin for a bit, but when his levels were checked they were nothing, like his body just ate it up (He’s currently on Keppra, Onfi and vigabatrin).

The issue was a no-brainer when we were dealing with infantile spasms. I wouldn’t have even considered taking him off, even with vision loss, because of how dangerous those are. But now that it’s complex-partials, I don’t know what to do. I mean if nothing else will control it, we need to stay on it and hope there are no further changes. He can’t have seizures all day long. But can there be something else that will work?

I just hope his neurologist has a strong idea of what direction to take, because to be honest, I don’t feel equipped to make the call.

It always has to be something. Suck it, TSC.

Fall explorations.
Fall explorations.

IMG_5216

Advertisements

9 thoughts on “Vigabatrin may be causing changes on the ERG.”

  1. We were offered vigabitrin, but chose not to use it. Our sons seizures are controlled with Topamax and Depakote… Have these ever been options for your son?? About once a year we do have to do an increase, but they are controlling his seizures… Just a thought!!! Good Luck! We will be praying for your son!!

    1. THat’s great you have control. Did you decline vigabatrin for infantile spasms? Topamax has come up in the past, so it may be back on the table. Depakote has never come up, but a couple people have suggested lamictal. I’ll see what the neuro’s thoughts are on these. Thanks for commenting!

  2. Tough place to be in with your child. I am praying for your family.

    What does the latest EEG indicate? Is there a dominant focus, or is the situation multifocal? If you haven’t had one recently, it might be time for a long term or overnight one.

    Have you ever had a MEG study with Connor? I would consider one even if you have to go to another facility.

    I would ask about weaning the onfi and keppra and performing another long term EEG. If they aren’t providing control it would seem plausible to reduce the medicine burden on Connor.

    Has the neuro mentioned additional surgical treatment? I know you have already been through this, but…

    1. We’ve never had a MEG. I am curious about them, though we would definitely have to travel. My understanding is that no facility has one in Georgia. I have a friend that went to Ohio for one. We know from EEG that he has an active tuber in the left occipital lobe, but after the last couple shorter EEGs he’s thinking there may be another active one that’s harder to pin down because the activity is spreading. He has not yet mentioned surgical intervention, but truthfully, we are open to that if it’s an option. I have to see what our med plan will be now because the plan was to hopefully get control with vigabatrin and Onfi and then wean the Keppra so he’s not on so much.

      1. We have a clinical MEG lab at Memorial Hermann Hospital here in Houston. If you and your doctors (and insurance company) decide its a good idea, we would be honored to host your family in our house while you are here.

        But, UofA in Birmingham AL has one that is closer to you.

        http://www.acmegs.org has a lot of info…

        -ken

  3. I hope you get some good answers to your questions on Friday. Why kids like ours must always face quality of life issues is beyond my comprehension. It seems like we are forever having to choose the Lesser of two evils when we shouldn’t have to choose at all!

  4. Have you tried depakote? Tegretol? Or do they use those, they controlled my dtrs fairly well for several years.

    Cheers, Susan

    From my ipad

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s